This year’s free film festival hosted by this reporter, this Saturday, Sept. 15., 9 a.m.-1 p.m. at the Oak Park Public Library, 834 Lake St., launches a year-long inquiry into “resistance cinema” in our “hands-up/don’t shoot” era. The cinematic subject allows for intense investigation of the ways individuals, collectives, and institutions foment change and cross borders. Through this visual inquiry, we seek to provoke debate, confront convention and promote actions of social justice in our festival’s unique form of visual rebellion.
Here’s the 2018 Program:
9 to 9:05 a.m. – Welcome, introductions, report from an “enlightened witness,” local actress/journalist Alice Brandee Brown.
9:05 to 9:48 a.m. – “Lorraine H. Morton: A Life Worthwhile” (43 min.), DVD, Dir. Dino Robinson. It’s about Evanston’s first black female mayor who is 100.
9:48 to 9:50 a.m. – “America to Me” trailer, Dir. Steve James (3 min.). Co-producer John Condne and subjects Tab & Patricia Washington introduce the short on the 10-part Starz series airing Sunday nights about equity issues at Oak Park and River Forest High School.
9:51 to 10:04 a.m. – “Fountain of Tears,” Dir. Kyeongbok Lee (14 min). Stars Oak Park’s Joyce Porter playing a Polish mom to a neo-Nazi son in this moving short.
10:05 to 10:08 a.m. – “Dreams of Darkness,” Dir. Nicholas Malden. (3 min.). Devastated by his wife’s disappearance, Derek Fabry, enters a nightmarish world of the occult, erotic evil and supernatural seduction. Renee Domenz introduces this thriller.
10:09 to 10:14 a.m. – “I Am an American,” Dir. Quintrel Brown (5 min.). “Four years after the Michael Brown murder by a bad apple cop, Ferguson remains a metaphor for the Black Lives Matter Movement,” said my Columbia Culture, Race and Media student.
10:15 to 10:19 a.m. – “Inside Manzanar,” produced and directed by my students, (4 min.). “My pregnant Japanese-American grandmother had to walk a mile in the snow to deliver my mom at Manzanar detention center in World War II,” said Wednesday Journal employee Lourdes Nicholls to my spellbound class. “It matters in today’s racially-charged environment when Latinx families are ripped apart at the U.S./Mexican border, where kids are detained in one camp and their parents in another as the U.S. government tries to send a cruel message,” Nicholls said.
10:24 to 10:30 a.m. “Gwendolyn Brooks: The Oracle of Bronzeville,” Dir. Rana Segal (6 min.). This trailer documents Oak Park sculptor Margot McMahon’s work on Brooks.
10:31 to 10:36 a.m. – “Ayisien-Polonaise” (Haitian-Polish) trailer (5 min.). Dir. Elsie Hernandez and P.J. Grajnert, examines the long link between these two communities.
10:38 to 10:42 a.m. – “Cuba Si! Bloqueo No!” (4 min.). Dir. Maria Meade and Alana Saad. This short takes a look at a Pilsen gallery photo exhibit critiquing the draconian U.S. blockade against Cuba citizens.
10:45 to 11:45 a.m. – “The Michael D. McCarty Story” (60 min.). Dir. Arielle Nobile. The story centers on a West Side student-turned-revolutionary during the turbulent ’60s. It’s beautifully shot & boldly told by a former Black Panther who’s now a speaker.
11:45 to 11:58 a.m. – (13 min.). Bilingual panel discussion is led by local Afro-Cuban writer Jan Pena-Davis, whose Black Panther brother, Jimmie Brewton, fled to Havana in 1970. She discusses the 50th anniversary of the Black Panther Party with directors Arielle Nobile, Angelo Williams and former Black Panthers, including Billy “Che” Brooks.
Noon to 1 p.m. – “Black Che, The Panther” (60 min). Dir. Angelo Williams (DVD). This raw documentary by a young African-American male filmmaker captures the revolutionary essence of the former Panther, Billy “Che” Brooks.
For more visit https://www.facebook.com/oakparkfilmfest.